FRIDAY, Sept. 17, 2010 (HealthDay News) -- Trained as a registered nurse to work in emergency rooms and intensive care units, Hugh Rawls did just that until sidelined a decade ago by a back injury.
Today, he's still working in emergency care, but from a different angle. For the past 10 years, he has helped man the phone lines at the Poison Control Center in Jacksonville, Fla.
"In a lot of ways, there's some similarities in the critical thinking I used as a bedside nurse," said Rawls, 45. "Part of my job is not only to think about what's going on right now, but also to think three steps ahead to what could happen. I have to think ahead as to what could happen to this person and where we need to go treatment-wise."
People call the center with a wide variety of problems, Rawls said.
"This is very similar to working in an emergency room," he said. "You don't know what's going to come up next. One minute it's a kid who's gotten into a silica gel packet or has eaten a bunch of Tums. The next call could be the one where they tried to kill themselves or had an industrial accident in which they've been exposed to some noxious chemicals."
These days, Rawls works the day shift mostly. Daytime calls to the poison center, he said, tend to be from parents of children who have ingested something or have been exposed to a hazardous material.
"Kids are very quizzical, they like to investigate, they like to learn," he said. "They like to taste and touch and smell and experiment, and they tend to get into things."
People working the phone bank at the Poison Control Center all come from a medical background, Rawls said. They also receive continuing education in toxicology, constantly learning about new products that could be hazardous.
"Poison specialists are very medically trained," he said. "We're not some operator who comes in off the street and starts reading from a book. Most of us have critical-care training and toxicological training on top of that. This is what we do."
Each call to the Poison Control Center presents its own unique challenges, and Rawls said he takes pride in unraveling the complex mysteries that sometimes crop up.
"Here recently we had a couple of aspirin cases where it wasn't even known they took aspirin," Rawls said. The patient had an elevated heart rate and showed other symptoms of aspirin overdose. Rawls recommended that the emergency room the person had gone to perform tests to look for signs of aspirin. Sure enough, high levels were found.
"We were able to intervene and get that turned around before it became a life-threatening issue," he said. "Aspirin can be very dangerous. It can cause issues from as simple as ringing in your ears to low to no blood pressure, seizures, your heart beating funny."
Sometimes the news is not as heartening, though Rawls said bad outcomes are "very rare." They usually result "when we get the people late and it's a severe or intentional overdose," he said.
But Rawls said he's proud of his work at the center.
"To be truthful, I really feel like I make a difference," he said. "The mom who calls in and is very upset because her child's gotten into something, I get to calm her down and reassure her, and everything turns out alright. In 99.9999 times out of 100, that's the case."
SOURCE: Hugh Rawls, R.N., Jacksonville, Fla.
Copyright © 2010 HealthDay. All rights reserved.